Alert archive / California / Red Flag Warnings in 2010

Red Flag Warning 3, NWS San Diego, CA

November 12, 20104 counties in California

NWS San Diego, CA issued this red flag warning at Nov 12, 2010, 2:49 PM PST for 4 counties in California. It took effect at Nov 13, 2010, 6:00 AM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2010, 2:49 PM PST (22:49 UTC)
In effect from
Nov 13, 2010, 6:00 AM PST
Expired
Nov 13, 2010, 4:06 AM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3967 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WWUS86 KSGX 122249
RFWSGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
249 PM PST FRI NOV 12 2010

...RED FLAG WARNING IN EFFECT SATURDAY FOR ORANGE COUNTY...THE
INLAND EMPIRE...AND THE SANTA ANA MOUNTAINS AND FOOTHILLS...


.ANOTHER ROUND OF MODERATE SANTA ANA WINDS AREA FORECAST FOR
SATURDAY. THOUGH THE WIND SPEEDS AND GUSTS MAY BE SLIGHTLY LESS
THAN THURSDAYS WIND EVENT...THE RELATIVE HUMIDITY AND FUEL
MOISTURE LEVELS ARE FORECAST TO BE LOW ENOUGH TO INCREASE THE
RISK OF EXPLOSIVE FIRE GROWTH.

CAZ242-248-257-131100-
/O.UPG.KSGX.FW.A.0002.101113T1400Z-101114T0200Z/
/O.NEW.KSGX.FW.W.0003.101113T1400Z-101114T0200Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
249 PM PST FRI NOV 12 2010

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY FOR
STRONG GUSTY WINDS AND LOW HUMIDITY ACROSS ORANGE COUNTY...
THE INLAND EMPIRE...AND THE SANTA ANA MOUNTAINS...INCLUDING THE 
TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL FOREST...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A LARGE PORTION OF ORANGE COUNTY...THE INLAND EMPIRE...AND THE
SANTA ANA MOUNTAINS...ARE FORECAST TO EXPERIENCE MORE THAN 6
HOURS OF RELATIVE HUMIDITY BELOW 15 PERCENT AND WINDS GUSTING OVER
35 MPH. IN PARTICULAR...


* WIND: SUSTAINED NORTHEAST 20 TO 30 MPH WITH GUSTS 35 TO 55 MPH.

* HUMIDITY: 5 TO 12 PERCENT.

* TIMING: AFTER 7 AM PST THROUGH 6 PM PST SATURDAY NOVEMBER 13

* OUTLOOK: AFTER 6 PM RELATIVE HUMIDITY INCREASING ABOVE 15 
  PERCENT WHILE WINDS CONTINUE TO GUST OVER 35 MPH UNTIL 10 PM 
  PST.

* IMPACTS: ANY EXISTING OR NEW FIRE STARTS ARE LIKELY TO GROW
  EXPLOSIVELY...ESPECIALLY WHERE TERRAIN IS IN ALIGNMENT WITH THE
  WIND AND FINE AND DEAD FUELS ARE PRESENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BALFOUR

HTTP://WEATHER.GOV/SANDIEGO
1 follow-up statement
078 
WWUS86 KSGX 131206
RFWSGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
406 AM PST SAT NOV 13 2010

...DRY OFFSHORE FLOW TO CONTINUE THROUGH MONDAY...

.SURFACE HIGH PRESSURE IN THE GREAT BASIN WILL BRING A ROUND OF 
MODERATE OFFSHORE WINDS THROUGH AND BELOW PASSES AND CANYONS FOR 
ORANGE COUNTY AND THE INLAND EMPIRE THIS MORNING WITH WEAKER 
OFFSHORE WINDS FOR SAN DIEGO COUNTY. INLAND AREAS WILL REMAIN QUITE 
DRY WITH LOWEST HUMIDITIES TODAY AROUND 10 PERCENT.

CAZ242-248-257-131315-
/O.CAN.KSGX.FW.W.0003.101113T1400Z-101114T0200Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS-
INCLUDING THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST-
406 AM PST SAT NOV 13 2010

...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY WINDS AND LOW
HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE RED
FLAG WARNING. 

CONTINUED VERY DRY TODAY WITH SEVERAL HOURS OF HUMIDITIES AROUND
10 PERCENT. STRONGEST OFFSHORE WINDS ARE EXPECTED THROUGH MID
MORNING WITH 6 HOURS OR LESS OF NORTHEAST WINDS WITH GUSTS TO 45
MPH THROUGH AND BELOW PASSES AND CANYONS. WINDS ARE EXPECTED TO 
SUBSIDE DURING THE AFTERNOON. FUEL CONDITIONS REMAIN MARGINAL FOR
EXPLOSIVE FIRE GROWTH.

$$

HTTP://WEATHER.GOV/SANDIEGO

MARTIN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Nov 12, 2:30 PM PST, 19 minutes earlier.

Area forecast discussion, Nov 12, 2:30 PM PST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST FRI NOV 12 2010

.SYNOPSIS...PERIODS OF OFFSHORE FLOW WILL CONTINUE THROUGH TUESDAY
WITH LOCAL GUSTY NORTHEAST WINDS THROUGH AND BELOW MOUNTAIN CANYONS
AND PASSES AT TIMES. THE STRONGEST WINDS WILL BE SATURDAY MORNING
INTO EARLY AFTERNOON. MOSTLY CLEAR SKIES WITH WARMER DAYS INTO EARLY
NEXT WEEK. ONSHORE FLOW WILL BRING COOLER DAYS WITH AREAS OF COASTAL
LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS DURING THE SECOND HALF
OF NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-MONDAY)...SKIES WERE CLEAR TODAY.
EARLY AFTERNOON AIRCRAFT SOUNDINGS SHOWED NE TO N WINDS BELOW
15000 FT AND NW WINDS ABOVE. WEAKENING OFFSHORE GRADIENTS WITH
ABOUT -6 MB SAN-TPH.

SUPPORT FOR OFFSHORE WINDS WILL CONTINUE TO WEAKEN THROUGH THIS
EVENING. THERE WILL STILL BE LOCAL GUSTS ABOUT 20 TO 30 MPH THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES. THE OFFSHORE WINDS WILL
INCREASE AGAIN SATURDAY IN THE WAKE OF A SHORT WAVE THROUGH THAT
WILL MOVE THROUGH LATE TONIGHT. SURFACE HIGH PRESSURE WILL BUILD
OVER THE INTERIOR WITH WEAK UPPER AND THERMAL SUPPORT FOR OFFSHORE
WINDS. WINDS SHOULD BE ADVISORY STRENGTH BELOW THE CAJON PASS AND
THROUGH AND BELOW THE SANTA ANA MOUNTAIN CANYONS. STRONGEST WINDS
GUSTS WILL BE NEAR 50 MPH. THE FLOW ALOFT WILL TURN FROM N TO NW
WITH PERIODS OF WEAKER OFFSHORE FLOW SUNDAY AND MONDAY.

CLEAR SKIES WITH MILD TO WARM DAYS AND VERY DRY CONDITIONS WILL
CONTINUE...ESPECIALLY W OF THE MOUNTAINS. COOL AT NIGHT IN AREAS
PROTECTED FROM THE WINDS.

&&

.LONG TERM (TUESDAY-FRIDAY)...DRY NW FLOW ALOFT AND WEAK OFFSHORE
FLOW TUESDAY. A LITTLE COOLER DAY TUESDAY. MORE DAYTIME COOLING WITH
A RETURN OF ONSHORE FLOW WEDNESDAY THROUGH FRIDAY. THERE WILL ALSO
BE A RETURN OF LOW CLOUDS AND FOG W OF THE MOUNTAINS DURING THE
NIGHTS AND MORNINGS.

&&

.FIRE WEATHER...
FIRE WEATHER WATCH ISSUED FOR SATURDAY. MODERATE STRENGTH SANTA ANA
WINDS FORECAST AS HIGH PRESSURE REBUILDS OVER GREAT BASIN FOLLOWING
SECOND TROUGH/COLD FRONTAL PASSAGE. RELATIVE HUMIDITY AND FUEL
MOISTURE WILL START OUT MUCH LOWER THAN TODAY AND PROVIDE LITTLE TO
NO BUFFER AGAINST RAPID FIRE GROWTH. MORE THAN 6 HOUR DURATIONS OF
LOW RH AND WIND GUSTS +35 MPH ARE FORECAST FOR FIRE WEATHER ZONES
CAZ242-248-257...ALL OF ORANGE COUNTY...INLAND EMPIRE...AND SANTA
ANA MTNS/TRABUCO RD OF CNF. OTHER ZONES NOT FORECAST TO HAVE
DURATIONS NOR LOW ENOUGH FUEL MOISTURE LEVELS TO CONTRIBUTE TO
EXPLOSIVE FIRE GROWTH. AS FOR THE MONDAY/TUESDAY EVENT...MODELS
INDICATE IT WILL BE THE WEAKEST IN TERMS OF WINDS DUE TO PLACEMENT
OF UPPER LEVEL AND SURFACE HIGHS.

&&

.AVIATION...
122025Z...MOSTLY CLEAR SKIES AND UNRESTRICTED VIS THROUGH SATURDAY.
LOCAL GUSTY NORTHEAST WINDS THROUGH AND BELOW THE PASSES AND
CANYONS. WINDS WILL BE 15 TO 25 KT WITH HIGHER GUSTS. WINDS WILL
GRADUALLY DECREASE INTO THE EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY 4 AM TO 6 PM SATURDAY FOR ORANGE COUNTY...THE INLAND
EMPIRE...AND SANTA ANA MOUNTAINS AND FOOTHILLS. SEE LAXNPWSGX.

FIRE WEATHER WATCH IN EFFECT SATURDAY FOR ORANGE COUNTY...THE INLAND
EMPIRE...AND SANTA ANA MOUNTAINS AND FOOTHILLS. SEE LAXRFWSGX.

&&

PUBLIC...ATKIN
FIRE WEATHER...BALFOUR
AVIATION...TS
Hazardous weather outlook, Nov 12, 9:30 AM PST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST FRI NOV 12 2010

CAZ042-043-048-050-055>058-060>062-130000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
930 AM PST FRI NOV 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

LOCAL GUSTY OFFSHORE WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF GUSTY NORTHEAST WINDS THROUGH TUESDAY. WIND ADVISORY FOR
THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND ORANGE COUNTY SATURDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
NEEDED AT THIS TIME.

WHITLOW/ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 5:21 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego16 hr
Nov 12, 8:49 AM PSTFire Weather WatchSGXOrange, Riverside, San Bernardino, San Diego6 hr
Nov 12, 9:19 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego28 hr

Nearby

Red Flag Warnings in California, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.